An anaphylactic reaction may be fatal if not recognised and managed appropriately with rapid treatment. Key steps in the management of
anaphylaxis include eliminating additional exposure to the allergen, basic life-support measures and prompt intramuscular administration
of adrenaline 0.01 mg/kg (maximum 0.5 mL). Adjunctive measures include nebulised bronchodilators for lower-airway obstruction,
nebulised adrenaline for stridor, antihistamines and corticosteroids. Patients with an anaphylactic reaction should be admitted to a medical
facility so that possible biphasic reactions may be observed and risk-reduction strategies initiated or reviewed after recovery from the acute
Factors associated with increased risk of severe reactions include co-existing asthma (and poor asthma control), previous severe
reactions, delayed administration of adrenaline, adolescents and young adults, reaction to trace amounts of foods, use of non-selective
β-blockers and patients who live far from medical care.
Risk-reduction measures include providing education with regard to food allergy and a written emergency treatment plan on allergen
avoidance, early symptom recognition and appropriate emergency treatment. Risk assessment allows stratification with provision of
injectable adrenaline (preferably via an auto-injector) if necessary. Patients with ambulatory adrenaline should be provided with written
instructions regarding the indications for and method of administration of this drug and trained in its administration. Patients and their
caregivers should be instructed about how to avoid foods to which the former are allergic and provided with alternatives. Permission must
be given to inform all relevant caregivers of the diagnosis of food allergy. The patient must always wear a MedicAlert necklace or bracelet
and be encouraged to join an appropriate patient support organisation.